Hail, Morrill
- When
- August 5, 5:25 PM MST
- Where
- Morrill County, 8.52 mi ENE of Broadwater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.630, -102.690
A couple strong to severe thunderstorms moved across the eastern portion of the Panhandle producing hailstones up to one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple strong to severe thunderstorms moved across the eastern portion of the Panhandle producing hailstones up to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 4:55 PM MST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
555 PM MDT Wed Aug 5 2020
.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Aug 5 2020
Forecast challenges transitioning from severe thunderstorms this
afternoon...to critical fire weather conditions through the
remainder of the week.
Currently...Trough of low pressure extends along the front range
of eastern Colorado northwestward into Laramie and eventually to
near Riverton this afternoon. Radar has begun to blossom on radar
this afternoon...similar to what the short range guidance has been
showing. Probably better today than over the past several days.
Less shear today and a little more stable over yesterday. RAP
analysis showing SB CAPE of around 1800 J/KG down here near
Cheyenne to around 1000 J/KG up near Douglas. Off to the west over
Carbon County...very dry conditions being observed with Tds in the
low 20s. Red Flag Warnings look to be panning out out that way and
will continue the current afternoon RFWs for today.
Short range guidance showing storms moving out into the Panhandle
towards 00Z. Should we get this rainfall this evening...do believe
we stand a good chance at patchy fog with southeasterly upslope
flow. Did add patchy fog into the forecast for the Panhandle below
4500 feet elevations. SREF hinting at lower conditions out there
towards 12Z as well.
Drier and breezier Thursday with low humidity spreads east. Looks
like surface boundary shifts east to near the Wyoming/Nebraska
state line. GFS 700mb winds west of the Laramie Range
25-30kts...so critical fire weather conditions look to be certain
out west. Continued the Red Flag Warnings for FWZ 303 through 308.
Best chances for any afternoon showers/storms look to be east of
the Laramie Range.
Very dry conditions Friday as westerly winds continue. 850mb
humidity in the Panhandle falls to 12 percent. Did issue a Fire
Weather Watch for zones we currently have in warnings for Friday.
Later shifts may need to add the Summit and points east as we get
closer to Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 318 AM MDT Wed Aug 5 2020
A broad upper high will hold over much of the southern half of the
country through the period with the westerlies and embedded
shortwaves being lifted to the north along the international
border. Overall this will provide mainly dry and warm weather to
the CWA with just isolated convection possible where weak
shortwaves clip the CWA, right now looking like later Saturday and
again Tuesday. Temperatures will be above seasonal averages with
little day-to-day changes.
&&
.AVIATION...(For the 00Z TAFS through Thursday afternoon)
Issued at 555 PM MDT Wed Aug 5 2020
Widely scattered thunderstorms across the eastern plains of Wyoming
and western Nebraska will gradually diminish in intensity this
evening through 02z, especially for KSNY and KBFF this evening. Will
have to watch for fog or low CIGS tonight in areas that received
decent rainfall across the panhandle of Nebraska. Will keep out of
TAF for now.
HAZARDS/WEATHER TRENDS: Brief MVFR VIS in any thunderstorm activity
this evening until 02z or 03z, then VFR for the rest of tonight and
into early Thursday morning. Low confidence for fog and low stratus
late tonight for the western Nebraska terminals.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Wed Aug 5 2020
Critical fire weather conditions ongoing this afternoon across
Carbon County where Red Flag Warnings are in effect through 8 PM
this evening. Dry/Breezy conditions return Thursday for areas west
of the Laramie Range. Red Flag Warnings in effect for FWZ 303
through 308 Thursday. Conditions expected to continue into Friday
with a Fire Weather Watch in effect Friday afternoon. See a
slight reprieve Friday night into Saturday as a cold front moves
into central Wyoming. This will be short lived though as
breezy/dry conditions return Sunday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303>307.
Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ303>308.
Fire Weather Watch from Friday morning through Friday evening
for WYZ303>308.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 417 AM MDT Wed Aug 5 2020 WYZ104-105-109>115-061030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 417 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon thunderstorms possible. Storms may produce strong, gusty winds and dry lightning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Decreasing thunderstorm potential day by day as the area dries out under the influence of a ridge. Fire weather conditions will be the main concern. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 061030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 417 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop near and along the Laramie Range after noon and move eastward into the High Plains by mid-afternoon, reaching the western Nebraska Panhandle by late afternoon. Strong to severe thunderstorms producing large hail and strong gusty winds will be possible along and east of the Interstate 25 corridor; an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered afternoon and evening thunderstorms will develop Thursday; some may be strong to severe. Storms become more isolated and confined to the mountains Friday and Saturday. .Spotter information statement... Spotter activation may be needed this afternoon along and east of the I-25 corridor.
Special Weather Statement
National Weather Service Cheyenne WY
531 PM MDT Wed Aug 5 2020
NEZ021-060015-
Morrill NE-
531 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
615 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Highway 385 And 92, or 29 miles north of Sidney,
moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Morrill County, including the following locations... Broadwater.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4145 10264 4144 10297 4161 10304 4177 10268
4174 10266 4174 10264 4154 10263
TIME...MOT...LOC 2330Z 253DEG 27KT 4157 10292
RubinSpecial Weather Statement National Weather Service Cheyenne WY 534 PM MDT Wed Aug 5 2020 WYZ103-106-060015- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 534 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 615 PM MDT... At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Westview Circle, or 18 miles west of Wheatland, moving south at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Albany and southwestern Platte Counties. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4205 10536 4207 10523 4178 10501 4175 10540 TIME...MOT...LOC 2334Z 350DEG 17KT 4198 10530 Rubin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 3 S WHEATLAND 42.01N 104.96W
08/05/2020 M1.00 INCH PLATTE WY PUBLIC
REPORTED AT 58 JACKRABBIT RD, WHEATLAND, WY
82201 HUNTON CREEK OUTFITTERS.
&&
AWSpecial Weather Statement National Weather Service Cheyenne WY 541 PM MDT Wed Aug 5 2020 WYZ101-102-060030- Converse County Lower Elevations WY-Niobrara County WY- 541 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES UNTIL 630 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Bill, or 34 miles northeast of Douglas, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Dull Center around 615 PM MDT. LAT...LON 4307 10514 4318 10524 4350 10514 4350 10466 TIME...MOT...LOC 2341Z 216DEG 23KT 4321 10510 Rubin
Special Weather Statement
National Weather Service Cheyenne WY
611 PM MDT Wed Aug 5 2020
NEZ021-060100-
Morrill NE-
611 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRILL COUNTY UNTIL
700 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lisco, or 24 miles northwest of Oshkosh, moving
east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Morrill County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4156 10280 4167 10280 4171 10264 4164 10263
4156 10264
TIME...MOT...LOC 0011Z 261DEG 17KT 4163 10272
RubinSpecial Weather Statement National Weather Service Cheyenne WY 618 PM MDT Wed Aug 5 2020 NEZ002-060100- Dawes NE- 618 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES COUNTY UNTIL 700 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near Crawford, or 20 miles southwest of Chadron, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Dawes County. LAT...LON 4261 10336 4267 10338 4280 10323 4258 10310 TIME...MOT...LOC 0018Z 249DEG 9KT 4266 10333 Rubin
The North Platte radar (KLNX), 179 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913223, 913224.